Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Bloating and abdominal discomfort due to bowel section. Taking coloxyl, actilax and movicol. Should I continue the dosage?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
My 92 year old father had a bowel section 9 months ago and is constantly complaining of bloating and abdominal discomfort resulting from gas. He is a fierce user of coloxyl, actilax and movicol. Should he be dosing himself like this?
Posted Sat, 16 Nov 2013 in Digestion and Bowels
Answered by Dr. M Y Shareef 14 minutes later
Brief Answer:
More information needed.

Detailed Answer:
Hi XXXX! Good afternoon. I am Dr Shareef, a general surgeon answering your query.

your query could be answered more efficiently, if you could please let me have the following informations:

1) For which condition, the surgery was done ?
2) What portion of the bowel was removed ?
3) What was the biopsy report ?
4) What is his dietary habits ?
5) Does he consume any alcoholic beverages, and does he smoke ?

Waiting for your reply.

Thanks for choosing health care magic for your health related query. Dr Shareef.
Above answer was peer-reviewed by
Follow-up: Bloating and abdominal discomfort due to bowel section. Taking coloxyl, actilax and movicol. Should I continue the dosage? 7 minutes later
-Large mass thought to be cancerous but identified through biopsy as benign
- Sigmoid colon
- balanced diet, plenty of vegetables, meat and fish
- rarely drinks alcohol
- stopped smoking 20 years ago following first heart attack

I am trying to convince him to rest the bowel at least for a few days but he is worried about constipation.

Your thoughts would be appreciated
Answered by Dr. M Y Shareef 16 minutes later
Brief Answer:
Long term laxatives may cause problems.

Detailed Answer:
Hi XXXX! Good afternoon. I do appreciate your concern for your father.

It is good to know that the growth was a benign one. There is nothing more to advise on the diet as he is already on a high roughage diet. It is better to avoid mutton which may cause constipation. Enough of liquids will be a suggestion from my side as an addition to his diet, as less of liquids might also give rise to constipation.

Ofcourse constipation at this age will be a problem, for which he is used to taking these laxative medicines. You can encourage him to gradually reduce his dosage of the laxatives, and instead he can use a local suppository if need be. It may not be that easy to get him convinced at this age, but you can always try without forcing him too much as anxiety will also cause constipation.

If he is not diabetic, you can give him two teaspoonful of honey everyday which is known to help in relieving constipation. Two glasses of water in the morning immediately after getting up from bed can also prove to be helpful in relieving his constipation. As he is used to taking laxatives all these days, it may take much more time in getting satisfactory results from these local remedies, but he has to be encouraged to avoid much laxatives as these will make him completely dependent on them apart from having other side effects of long term usage of these drugs.

If he is medically fit, he can do some regular exercises like morning walk as per his capacity, which may also help him in relieving his symptoms.

I hope I have replied to your query. In case of any further doubts, please do not hesitate to ask. Good luck. Dr Shareef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor